Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 134, NWS Louisville, KY

July 17, 2007Clark County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 17, 2007, 12:41 PM EDT for Clark County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2007, 12:41 PM EDT (16:41 UTC)
Expired
Jul 17, 2007, 1:15 PM EDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Clark County, KY

The radar

The Jackson,KY radar (KJKL), 85 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:30 AM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 17, 10:30 AM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1030 AM EDT TUE JUL 17 2007

.MORNING UPDATE...

A CHALLENGING FORECAST IN TERMS OF HOW AFTERNOON CONVECTION WILL
EVOLVE. MORNING FORECAST AND ACARS SOUNDINGS SHOW WEAKLY UNSTABLE
LAPSE RATES WITH LITTLE OR NO CAP. THERE SHOULD BE LITTLE INHIBITION
TO CONVECTION LATER TODAY. THE PROBLEM RESIDES IN THE THE INITIAL
TRIGGERING OF STORMS IN THE FIRST PLACE. PRECIPITATION FROM THE
REMNENTS OF AN EARLIER MCS ACROSS INDIANA IS ERODING AS IT
APPROACHES OUR CWA ACROSS SOUTHERN INDIANA. IS POSSIBLE THAT SOME
LIGHT SHOWERS WILL MAKE IT INTO OUR NORTHERN TIER OF COUNTIES BY
LATE MORNING. INITIALLY...THESE SHOWERS WILL BE QUITE LIGHT...BUT
HAVE AMENDED FORECAST TO INCREASE POPS TO 50% ACROSS OUR NORTH.
INCREASED CLOUDINESS WILL LOWER HIGHS ACROSS THE NORTH INTO THE MID
80S.

CONVECTIVE INITIATION THIS AFTERNOON MAY OCCUR IN TWO LOCATIONS. THE
FIRST MAY BEGIN ACROSS OUR SOUTHEASTERN COUNTIES AND THE HIGHER
TERRAIN OF EASTERN KENTUCKY. DEEPER MOISTURE RESIDES THERE...AND
THERE HAS BEEN SOME RECENT MID-LEVEL CU DEVELOPMENT. THE OTHER MAY
INVOLVE SOME SORT OF A BOUNDARY LEFT BY THE DECAYING MCS. HAVE
AMENDED FORECAST TO MENTION SCATTERED CONVECTION THIS AFTERNOON. JSD

.SHORT TERM (TODAY AND TONIGHT)...

A BROAD UPPER LEVEL TROUGH WILL REMAIN PARKED ACROSS THE GREAT LAKES
AND UPPER OHIO VALLEY FOR THIS FORECAST PERIOD. WE WILL SEE RISING
HEIGHTS TODAY (WARMER TEMPERATURES) AS A JET MAX MOVES UP THE EAST
SIDE OF THE TROUGH. THE SHORT RANGE MODELS ARE IN GOOD AGREEMENT ON
THE LARGE SCALE SYNOPTIC PATTERN BUT DIFFER ON SHORT WAVE ENERGY
MOVING THROUGH THE UPPER LEVEL FLOW. 00Z BUFKIT SOUNDINGS INDICATE A
MARGINALLY UNSTABLE LATE AFTERNOON ATMOSPHERE SO I DONT SEE ANY
AREA WHERE THUNDERSTORMS WILL BE MORE LIKELY THAN OTHERS SO WE WILL
GO WITH LOW CHANCE POPS THIS AFTERNOON ACROSS ALL THE FORECAST AREA.
WE WILL HOLD ONTO LOW CHANCE OR ISOLATED POPS TONIGHT OVER THE
NORTH... CLOSER TO A STATIONARY FRONT LOCATED ACROSS CENTRAL
ILLINOIS AND INDIANA.

CONVECTIVE COMPLEX MOVING THROUGH CENTRAL AND NORTHERN ILLINOIS THIS
MORNING SHOULD REMAIN NORTH OF THE FORECAST AREA BASED ON MID LEVEL
FLOW FORECASTS. --JA

.LONG TERM (WEDNESDAY THROUGH MONDAY)...

SOME MODEL DIFFERENCES IN PRECIP TIMING AND LOCATION...SO FOLLOWED A
BLEND OF THE ENSEMBLES AND OPERATIONAL GFS FOR THE EXTENDED.

WEDNESDAY-THURSDAY...

THE ROCKY MOUNTAIN RIDGE AND HUDSON BAY TROUGH PATTERN AMPLIFIES
DURING THIS TIME FRAME...PUTTING THE CWA UNDER A GOOD NWRLY FLOW
ALOFT. A QUASI-STATIONARY FRONT EXTENDS EASTWARD FROM LOW PRESSURE
OVER THE DAKOTAS...AND THIS BOUNDARY WILL COME INCREASING CLOSER
DURING THIS TIME FRAME.

WITH A SFC HIGH OFF THE SERN CONUS...GULF MOISTURE WILL POOL
NORTHWARD AND PULSE CONVECTION SHOULD BE THE RULE WEDNESDAY AFTN-EVE
AND PERHAPS AGAIN ON THURSDAY. GIVEN THE PRECIP COVERAGE OVER THE
PAST COUPLE OF DAYS...BUMPED UP POPS TO 40 FOR THE BEST CHANCE OF
PRECIP. SINCE NO FORCING MECHANISM IS AROUND WED...WENT WITH HIGHEST
POPS OVER THE EAST. FOR THURSDAY...WENT WITH THE HIGHEST POPS NORTH
CLOSER TO APPROACHING COLD FRONT.

MOST OF THE PRECIP WILL BE DIURNAL...HOWEVER UNDER THE NW FLOW...MAY
HAVE AN MCS DIVE SEWD TOWARD THE REGION EARLY WED MORNING. BEST
CHANCE OF THIS WOULD BE ACROSS OUR INDIANA COUNTIES AND NRN
BLUEGRASS COUNTIES WITH DAMAGING WINDS BEING POSSIBLE IF IT REACHES
THE CWA.

TEMPS DURING THIS PERIOD WILL BE HOT...WITH LOW 90S POSSIBLE FOR
HIGHS BOTH DAYS...AND THE OVERNIGHT PERIODS FEELING MUGGY WITH LOWS
AROUND 70 AND DEWPOINTS IN THE 60S. GUSTY SOUTHWEST WINDS WILL BE
POSSIBLE ON THURSDAY AHEAD OF THE FRONT.

THURSDAY NIGHT-FRIDAY NIGHT...

BY THURSDAY EVENING...THE COLD FRONT SHOULD BE NEARING OUR NRN CWA
BORDER. WITH HIGH LIKELY POPS IN THE MEX GUIDANCE...AND LOW LIKELY
POPS IN THE ENSEMBLES...BUMPED UP POPS THURSDAY NIGHT TO LOW LIKELY
POPS. NAM IS MUCH SLOWER ON FRONTAL BOUNDARY MOVEMENT...SO DELAYED
THE FROPA A BIT...BUT STILL TRENDED TOWARD THE FASTER GFS...WHICH
HAS THE FRONT THROUGH AND ALL PRECIP ENDING BY FRIDAY EVENING. SOME
OF THE STORMS WITH THE FRONT COULD BE STRONG-SEVERE WITH MORE
DYNAMICS INVOLVED. ALSO BUMPED UP POPS ON FRIDAY TO HIGH CHANCE
SOUTH...AND JUST A SLIGHT CHANCE NORTH. HAVE ALL PRECIP ENDING BY
00Z SATURDAY.

AL

SATURDAY-MONDAY...

SURFACE HIGH PRESSURE WILL DIVE SOUTH FROM THE GREAT LAKES LATE
FRIDAY AND WILL DOMINATE THE REGION THRU EARLY NEXT WEEK...AS THE
UPPER LEVEL TROUGH/CUT-OFF WILL START TO DRIFT OFF TO THE EAST BY
MONDAY. TEMPS WILL BE BELOW NORMAL FRIDAY AND SATURDAY WITH THE NW
FLOW...AND MUCH DRIER AIR WILL BE IN PLACE. A SLOW RETURN TO MORE
SEASONAL DEWPOINTS AND TEMPS LATE INTO THE WEEKEND AND EARLY NEXT
WEEK IS EXPECTED.

SCHOTT

&&

.AVIATION (12Z TAFS)...

THE CONCERN THIS MORNING ARE THE BIG CONVECTIVE SYSTEMS DROPPING
THROUGH IOWA AND ILLINOIS. THE MID LEVEL FLOW WOULD INDICATE THAT
THEY WILL STAY JUST NORTH OF THE SDF AND LEX TAF SITES AND THIS IS
HOW WE WILL PLAN THE CURRENT FORECASTS. WE EXPECT AFTERNOON
CONVECTION TO BE 30% OR LESS AND AT THIS TIME WILL MENTION ONLY CB
IN THE TAFS.  --JA

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 17, 11:30 AM EDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT TUE JUL 17 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EDT (1030 AM CDT) TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ACROSS THE OUTLOOK AREA. SOME STORMS THIS AFTERNOON MAY BE
STRONG...WITH GUSTY WINDS AND LOCALIZED HEAVY RAINFALL. ISOLATED
THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT NORTH OF THE WESTERN
KENTUCKY AND BLUEGRASS PARKWAYS AS A COOL FRONT REMAINS NEARLY
STATIONARY ACROSS CENTRAL ILLINOIS AND INDIANA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EARLY MORNING THUNDERSTORMS ARE POSSIBLE WEDNESDAY ACROSS SOUTHERN
INDIANA AND FAR NORTHERN KENTUCKY. AFTERNOON AND EARLY EVENING
THUNDERSTORMS ARE EXPECTED TO REDEVELOP UNDER THE MOIST AND
UNSTABLE AIRMASS IN PLACE. STRONG WINDS...HEAVY RAINFALL AND
LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM.

A BETTER CHANCE FOR THUNDERSTORMS EXISTS THURSDAY THROUGH FRIDAY
ACROSS THE REGION AS A COLD FRONT APPROACHES FROM THE NORTH. STRONG
STORMS WILL BE POSSIBLE OUT AHEAD OF THE FRONT ON THURSDAY...WHILE A
FEW SEVERE STORMS MAY OCCUR ALONG THE FRONT THURSDAY NIGHT...MAINLY
ACROSS SOUTHERN INDIANA AND NORTHERN KENTUCKY AFTER SUNSET. DAMAGING
WIND GUSTS...HAIL...HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THURSDAY EVENING INTO EARLY
FRIDAY MORNING.

JSD

In the hours before

Special weather statement, Jul 17, 12:19 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1219 PM EDT TUE JUL 17 2007

KYZ036-037-041>043-048-049-171645-
BOURBON-CLARK-FAYETTE-HARRISON-JESSAMINE-NICHOLAS-SCOTT-
1219 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS DEVELOPING OVER THE NORTHERN BLUEGRASS...

AT 1218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM
CYNTHIANA TO WINCHESTER...MOVING EAST AT 25 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 40
TO 45 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL AFFECT THE FOLLOWING
TOWNS...WINCHESTER...CARLISLE...LEXINGTON...CYNTHIANA...AND
SURROUNDING LOCATIONS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

AL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:14 PM EDTSevere Thunderstorm WarningLMKClark31 min
Jul 17, 2:27 PM EDTSevere Thunderstorm WarningLMKFayette, Jessamine33 min
Jul 17, 2:34 PM EDTSevere Thunderstorm WarningLMKClark41 min
Jul 17, 6:20 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Scott40 min
Jul 17, 6:51 PM EDTSevere Thunderstorm WarningLMKNicholas39 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.